Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 8, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 27, 2001, 4:30 PM EDT for Cayuga County, Cortland County, Onondaga County, New York. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 27, 2001, 4:30 PM EDT (20:30 UTC)
- Expired
- May 27, 2001, 5:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:45 PM EDT | Thunderstorm Wind 52 E | Sempronius, NY | Trees were blown down by thunderstorm winds. |
| May 27, 4:45 PM EDT | Thunderstorm Wind 54 M | Moravia, NY | Thunderstorm wind gust measured by a SKYWARN spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
386 WUUS51 KBGM 272032 SVRBGM NYC011-023-067-272100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 430 PM EDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONONDAGA COUNTY IN CENTRAL NEW YORK. CORTLAND COUNTY IN CENTRAL NEW YORK. SOUTHERN CAYUGA COUNTY IN CENTRAL NEW YORK. * UNTIL 500 PM EDT. * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...NEAR LOCKE...OR ABOUT 3 MILES SOUTH OF DRESSERVILLE...MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SEMPRONIUS AND SCOTT AROUND 435 PM EDT. GLEN HAVEN AND KELLOGGSVILLE AROUND 440 PM EDT. OTISCO AND MARIETTA AROUND 450 PM EDT. CEDARVALE AND ONONDAGA AROUND 500 PM EDT. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. LAT...LON 4263 7648 4264 7626 4303 7610 4307 7628 $$ MUNDSCHENK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:00 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 27, 3:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 300 PM EDT SUN MAY 27 2001 LINE OF SHRA AND TSRA PROGRESSING INTO WESTERN FA ATTM. ALSO SOME SHRA AND TSRA DEVELOPING AHEAD OF THE LINE MAINLY ACROSS THE CATSKILLS. LINE SHOULD BE THROUGH MOST OF THE FA BY THE EARLY EVENING HOURS. STORMS HAVE NOT BEEN SUSTAINING THEMSELVES FOR A LONG PERIOD. HAD A REPORT OF PEA SIZE HAIL FROM A SPOTTER IN SUSQUEHANNA COUNTY, PA WITH A SMALL THUNDERSTORM THERE. ANOTHER VORT MAX APPROACHES WESTERN NY BY 12Z MONDAY AND IS PROGGED TO BE CENTERED OVER THE FA AROUND 18Z AS THE UPPER LOW LIFTS ACROSS WESTERN NY. THE AVN IS STRONGER THAN THE ETA MODEL WITH THIS FEATURE. WILL GO WITH LIKELY POPS ON MONDAY AND CUT BACK TO CHC MONDAY NIGHT AS THE S/W LIFTS OUT OF THE AREA. ON TUESDAY...THE ATMOSPHERE BEGINS TO DRY OUT AS THE UPPER LOW LIFTS NORTH OF THE AREA ALONG THE ST LAWRENCE RIVER VALLEY. LINGERING CHC OF SH>RA BUT SHOULD BECOME PTSUNNY MOST AREAS DURING THE DAY. .BGM...NONE. JML
In the hours before
Special weather statement, May 27, 1:01 PM EDT, 3 hours 29 minutes before
NYZ018-017-016-015-022-023-024-PAZ038-NYZ055-025-044-056-PAZ039-044- 047-043-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 101 PM EDT SUN MAY 27 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: ONONDAGA NY... CAYUGA NY... SENECA NY... YATES NY... STEUBEN NY... SCHUYLER NY... CHEMUNG NY... BRADFORD PA... TIOGA NY... TOMPKINS NY... CORTLAND NY... BROOME NY... SUSQUEHANNA PA... LACKAWANNA PA... LUZERNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIbONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:49 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben, Yates | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.